Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urology Topics

Question: Hydrochlorothiazide for kidney stones


 Abby2323 - Thu Feb 11, 2010 6:54 pm

I am on Hydrochlorothiazide because I had horrible kidney stones juring my last pregnancy. I was wondering if this medication makes everyone sun sensitive?? I love to be outside and to sun tan. Is there any way to find out if im sun sensitive now that im taking the medication?? And how long do you usually keep a patient on this medication?
 Dr.M.Aroon kamath - Fri Apr 23, 2010 9:04 pm

User avatar Hi,
Hydrochlorothiazide is certainly one of the Photosensitizing medications.

Photosensitivity reactions may be broadly classified as ...
- Phototoxic reactions,
- Photoallergic Reactions, &
- UV recall reactions.

Hydrochlorothiazide primarily causes a Phototoxic reaction. It is known to precipitate 'Subacute Cutaneous Lupus Erythematosus'.

Generally Phototoxic reactions are more common than Photoallergic Reactions. Also, Phototoxic reactions usually need more of the offending drug to cause the reaction and tend to occur early (minutes to hours) following the exposure to the drug.

Not all people exposed to the drug develop the reaction.But,statistically, the chances are higher than that of Photoallergic Reactions.

While on any offending drug, one should take the necessary precautions against excessive exposure to sunlight. Photopatch testing is useful mainly in Photoallergic Reactions.
Good luck!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us